Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 92, NWS Omaha, NE

July 9, 20215 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2021, 10:56 PM CDT for 5 counties in Nebraska. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 10:56 PM CDT (03:56 UTC)
Expired
Jul 10, 2021, 12:00 AM CDT
In force
64 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Butler County, NE, Colfax County, NE, Dodge County, NE, Platte County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 11:40 PM CDTTSTM WND GST 778 N Schuyler, NEPUBLIC REPORTED A MEASURED WIND GUST OF 77 MPH.
Jul 9, 11:47 PM CDTTSTM WND DMG1 N Schuyler, NEREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 8:45 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 9, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KOAX 100356
SVROAX
NEC023-037-053-141-155-100500-
/O.NEW.KOAX.SV.W.0092.210710T0356Z-210710T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1056 PM CDT Fri Jul 9 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Colfax County in northeastern Nebraska...
  Southeastern Platte County in northeastern Nebraska...
  Dodge County in east central Nebraska...
  Central Butler County in east central Nebraska...
  Northwestern Saunders County in east central Nebraska...

* Until midnight CDT.

* At 1055 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southwest of Snyder to 5 miles south of
  Columbus, moving east at 45 mph.

  HAZARD...65 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Dodge and Snyder around 1100 PM CDT.
  David City and Scribner around 1110 PM CDT.
  Schuyler and Hooper around 1115 PM CDT.

Other locations in the path of these severe thunderstorms include
Nickerson, Uehling, North Bend, Prague, Cedar Bluffs and Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9708 4174 9646 4151 9647 4121 9668
      4120 9737 4140 9737 4137 9745 4136 9752
      4133 9759 4139 9760 4140 9765
TIME...MOT...LOC 0355Z 268DEG 39KT 4165 9684 4136 9736 

HAIL...0.75IN
WIND...65MPH
 
$$

DeWald
3 follow-up statements
392 
WWUS53 KOAX 100411
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1111 PM CDT Fri Jul 9 2021

NEC023-037-053-141-155-100500-
/O.CON.KOAX.SV.W.0092.000000T0000Z-210710T0500Z/
Colfax NE-Platte NE-Dodge NE-Butler NE-Saunders NE-
1111 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR COLFAX...SOUTHEASTERN PLATTE...DODGE...CENTRAL BUTLER AND
NORTHWESTERN SAUNDERS COUNTIES...

At 1111 PM CDT, severe thunderstorms were located along a line
extending from near Scribner to 4 miles north of Rising City, moving
east at 40 mph.

HAZARD...65 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Columbus, Fremont, Schuyler, David City, North Bend, Scribner,
Hooper, Dodge, Cedar Bluffs, Bellwood, Rising City, Nickerson,
Duncan, Prague, Snyder, Uehling, Morse Bluff, Octavia, Malmo and
Winslow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9689 4174 9646 4151 9647 4121 9668
      4120 9737 4140 9737 4137 9745 4136 9752
      4134 9757 4133 9759 4138 9760
TIME...MOT...LOC 0411Z 274DEG 35KT 4165 9662 4126 9732 

HAIL...0.75IN
WIND...65MPH
 
$$

DeWald
573 
WWUS53 KOAX 100418
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1118 PM CDT Fri Jul 9 2021

NEC023-037-053-141-155-100500-
/O.CON.KOAX.SV.W.0092.000000T0000Z-210710T0500Z/
Colfax NE-Platte NE-Dodge NE-Butler NE-Saunders NE-
1118 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHERN COLFAX...SOUTHEASTERN PLATTE...DODGE...CENTRAL BUTLER
AND NORTHWESTERN SAUNDERS COUNTIES...

At 1118 PM CDT, severe thunderstorms were located along a line
extending from near Hooper to near Shelby, moving east at 40 mph.

HAZARD...65 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Columbus, Fremont, Schuyler, David City, North Bend, Scribner,
Hooper, Cedar Bluffs, Bellwood, Rising City, Nickerson, Prague,
Snyder, Uehling, Morse Bluff, Octavia, Malmo, Winslow, Bruno and
Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9682 4174 9646 4151 9647 4121 9668
      4120 9737 4140 9737
TIME...MOT...LOC 0418Z 271DEG 34KT 4163 9660 4120 9737 

HAIL...0.75IN
WIND...65MPH
 
$$

DeWald
236 
WWUS53 KOAX 100434
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1134 PM CDT Fri Jul 9 2021

NEC141-100444-
/O.CAN.KOAX.SV.W.0092.000000T0000Z-210710T0500Z/
Platte NE-
1134 PM CDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for east central Nebraska.

LAT...LON 4134 9736 4138 9730 4138 9726 4141 9725
      4174 9674 4174 9646 4151 9647 4121 9668
      4120 9737
TIME...MOT...LOC 0434Z 268DEG 39KT 4163 9640 4121 9718 

$$

NEC023-037-053-155-100500-
/O.CON.KOAX.SV.W.0092.000000T0000Z-210710T0500Z/
Colfax NE-Dodge NE-Butler NE-Saunders NE-
1134 PM CDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHERN COLFAX...DODGE...CENTRAL BUTLER AND NORTHWESTERN
SAUNDERS COUNTIES...

At 1134 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Hooper to 4 miles southwest of David
City, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fremont, Schuyler, David City, North Bend, Scribner, Hooper, Cedar
Bluffs, Bellwood, Rising City, Nickerson, Prague, Snyder, Uehling,
Morse Bluff, Octavia, Malmo, Winslow, Bruno, Rogers and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4134 9736 4138 9730 4138 9726 4141 9725
      4174 9674 4174 9646 4151 9647 4121 9668
      4120 9737
TIME...MOT...LOC 0434Z 268DEG 39KT 4163 9640 4121 9718 

HAIL...0.75IN
WIND...60MPH
 
$$

DeWald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:22 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 7:22 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
722 PM CDT Fri Jul 9 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021

Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.

Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.

Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.

Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Jul 9 2021

VFR conditions will continue until 06-07Z when complex of
thunderstorms at this time over the Nebraska Panhandle moves east
into the TAF sites. Wind gusts greater than 30-40 kts can be
expected with these storms as they move quickly west to east. MVFR
and IFR ceilings are likely in these storms. After the lines
passes, other thunderstorms and showers will linger with MVFR
conditions possible in vicinity of the storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 9, 3:43 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.

A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.

Scattered thunderstorms are possible Saturday however severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Some lingering non-severe storms are possible into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.

In the hours before

Special weather statement, Jul 9, 9:50 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
950 PM CDT Fri Jul 9 2021

NEZ016-017-030-031-042-100300-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
950 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...NORTHWESTERN
PLATTE...SOUTHWESTERN PIERCE...ANTELOPE AND BOONE COUNTIES UNTIL 1000
PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orchard to 9 miles southwest of Elgin.
Movement was southeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Albion, Neligh, Newman Grove, St. Edward, Elgin, Clearwater, Cedar
Rapids, Petersburg, Oakdale, Meadow Grove, Tilden, Primrose, Loretto
and The Highway 14 And 56 Junction.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.

LAT...LON 4214 9770 4153 9772 4152 9781 4153 9788
      4152 9788 4151 9804 4150 9804 4148 9828
      4233 9830
TIME...MOT...LOC 0250Z 301DEG 43KT 4229 9825 4193 9825

DeWald
Local storm report, Jul 9, 10:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     8 N TILDEN              42.16N 97.80W
07/09/2021  M58 MPH          PIERCE             NE   MESONET

            PWS-KNEMEADO3.

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce45 min
Jul 9, 9:50 PM CDTSpecial Weather StatementOAXAntelope, Boone10 min
Jul 9, 10:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Madison, Pierce, Stanton and 1 more48 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte45 min
Jul 9, 10:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston38 min
Jul 9, 11:00 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne45 min
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge41 min
Jul 9, 11:26 PM CDTSevere Thunderstorm WarningOAXButler, Gage, Lancaster, Saline, Saunders, Seward64 min
Jul 9, 11:38 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Washington52 min
Jul 9, 11:41 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Platte, Saunders and 1 more49 min
Jul 9, 11:46 PM CDTSevere Thunderstorm WarningOAXJefferson44 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Gage, Johnson, Lancaster, Otoe and 2 more65 min
Jul 10, 12:11 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee49 min
Jul 10, 12:26 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington19 min
Jul 10, 12:40 AM CDTSevere Thunderstorm WarningOAXOtoe50 min
Jul 10, 12:42 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington18 min
Jul 10, 12:44 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Nemaha, Otoe, Pawnee and 1 more61 min
Jul 10, 1:31 PM CDTSpecial Weather StatementOAXDodge, Douglas, Sarpy, Saunders, Washington74 min
Jul 10, 1:56 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington64 min
Jul 10, 4:18 PM CDTSpecial Weather StatementOAXPawnee, Richardson27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.